Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 14, 20226 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2022, 3:38 PM CDT for 6 counties in Minnesota. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2022, 3:38 PM CDT (20:38 UTC)
Expired
Jun 14, 2022, 4:30 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:58 PM CDTTSTM WND GST 5912 N Gonvick, MNPEAK WIND MEASURED AT A PERSONAL WEATHER STATION. A FEW DIME TO QUARTER SIZED HAIL FELL AS WELL.
Jun 14, 4:40 PM CDTFUNNEL CLOUD2 Sw Red Lake, MNFUNNEL CLOUD REPORTED TO 911 AND RELAYED VIA EMERGENCY MANAGER. TIME ESTIMATED BASED ON RADAR.
Jun 14, 4:40 PM CDTFUNNEL CLOUDRed Lake, MNBELTRAMI COUNTY EM RELAYS DELAYED REPORT OF A FUNNEL CLOUD SOUTHWEST OF RED LAKE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KFGF 142038
SVRFGF
MNC007-029-089-113-119-125-142130-
/O.NEW.KFGF.SV.W.0065.220614T2038Z-220614T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
338 PM CDT Tue Jun 14 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  Eastern Red Lake County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...
  Eastern Pennington County in northwestern Minnesota...
  Northern Clearwater County in northwestern Minnesota...

* Until 430 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located near Oklee, or 29
  miles southeast of Thief River Falls, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Oklee around 340 PM CDT.
  Trail and Gully around 345 PM CDT.
  Roland around 350 PM CDT.

Other locations in the path of this severe thunderstorm include
western Red Lake Nation, Thorhult and Fourtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4754 9576 4799 9597 4852 9558 4799 9468
TIME...MOT...LOC 2038Z 222DEG 42KT 4775 9582 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Spender/TL
2 follow-up statements
561 
WWUS53 KFGF 142055
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
355 PM CDT Tue Jun 14 2022

MNC007-029-089-113-119-125-142130-
/O.CON.KFGF.SV.W.0065.000000T0000Z-220614T2130Z/
Marshall MN-Red Lake MN-Polk MN-Beltrami MN-Pennington MN-
Clearwater MN-
355 PM CDT Tue Jun 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MARSHALL...NORTHEASTERN RED LAKE...EAST CENTRAL
POLK...NORTHWESTERN BELTRAMI...EASTERN PENNINGTON AND NORTHERN
CLEARWATER COUNTIES...

At 354 PM CDT, a severe thunderstorm was located 7 miles north of
Trail, or 29 miles southeast of Thief River Falls, moving northeast
at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
  western Red Lake Nation and Thorhult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4757 9569 4806 9591 4852 9558 4799 9468
TIME...MOT...LOC 2054Z 222DEG 42KT 4788 9565 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Spender/TL
330 
WWUS53 KFGF 142116
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Tue Jun 14 2022

MNC119-125-142125-
/O.CAN.KFGF.SV.W.0065.000000T0000Z-220614T2130Z/
Red Lake MN-Polk MN-
416 PM CDT Tue Jun 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED LAKE AND EAST
CENTRAL POLK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.

LAT...LON 4799 9468 4765 9550 4777 9558 4793 9558
      4794 9569 4815 9584 4852 9558
TIME...MOT...LOC 2115Z 222DEG 42KT 4807 9540 

$$

MNC007-029-089-113-142130-
/O.CON.KFGF.SV.W.0065.000000T0000Z-220614T2130Z/
Marshall MN-Beltrami MN-Pennington MN-Clearwater MN-
416 PM CDT Tue Jun 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN MARSHALL...NORTHWESTERN BELTRAMI...EASTERN
PENNINGTON AND NORTHERN CLEARWATER COUNTIES...

At 415 PM CDT, a severe thunderstorm was located over northwestern
Red Lake Nation, or 35 miles east of Thief River Falls, moving
northeast at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Clearbrook, Red Lake, Lower Red Lake, Ponemah, Gonvick, Grygla and
Little Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4799 9468 4765 9550 4777 9558 4793 9558
      4794 9569 4815 9584 4852 9558
TIME...MOT...LOC 2115Z 222DEG 42KT 4807 9540 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:25 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
325 PM CDT Tue Jun 14 2022

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 324 PM CDT Tue Jun 14 2022

This afternoon-Evening: We are continuing to monitor the potential
for severe thunderstorm initiation along a warm front that currently
stretches over northwest MN. ML CAPE axis is around 2500 J/KG in
the warm sector, while effective shear is 50-60kt at his time in
proximity of the frontal zone. Strong veering in the low levels will
also potentially support tornadic development if the storms stay
closer to the front. This is likely with right movers as mean winds
and left motions will tend to quickly move ahead of the front and
become elevated. Elevated storms could still become severe in this
scenario, just more likely to have hail as a primary threat vs. all
modes with more discrete cells. Timing of surface low/warm front
places the window for severe convection in northwest MN through
about 6PM before it transitions north or east of our CWA.

Wednesday: Mid-upper low still lingers over southern Manitoba with
westerly flow in place over the Dakotas. Cyclonic flow may allow for
elevated showers/weaker thunderstorms to develop during peak heating
related to the cold pool aloft, however these will have to overcome
very dry lower levels. Very good mixing may allow for us to tap into
stronger winds aloft and this could support gusts around 45mph
(reflected on BUFKIT momentum transfer). RH values may also drop to
the 25-35% range, though with recent heavy rain today fuels may not
be as problematic.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 PM CDT Tue Jun 14 2022

Impacts in the long term periods include the potential for record
temperatures later this weekend into next week, and the potential
for fire weather concerns some afternoons and early evenings.

Large scale ridging continues to be the focus of the long range
periods (very strong consensus/clustering of ensembles). This is
forecast to build into the Northern Plains late this week as the
upper low finally breaks down/shifts east in southern Canada. This
ridging would then transition eastward through the weekend into next
week allowing for a shift to more of a southwest flow pattern
(though the ridge axis strength could hold on enough to limit the
active storm track to the west.

Anomalous temperatures arrive, especially Sunday into Monday. Sunday
appears to be the hottest when even the NBM 25th percentile has 100-
105 degree temperatures in the Red River Valley (5-10F above daily
records). Tds are forecast to remain in the 60s which would support
heat indices within advisory (possibly warning criteria). Despite
the higher Tds forecast we still end up with forecast RH values near
or within critical fire weather criteria some afternoons due to the
very high temperatures and dependent on winds/fuels red flag
conditions may develop. Tds are likely forecast to be a bit too high
dependent on mixing and low level return flow. Precip chances do
return as the ridge begins to shift to more of a southwest flow and
the potential for weaker transient waves increases (more towards the
middle of next week). Instability would be in place considering the
type of pattern in place (and some guidance does show higher CAPE
values). Severe potential can't be ruled out though at this range
and these types of these progressive features create more
uncertainty on potential coverage/impacts are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Jun 14 2022

Areas of MVFR and IFR alto stratus continue to rotate across
eastern ND and northwest MN, creating highly variable flight
conditions. Other than a few very light showers in northeast ND
most locations are dry at TAF issuance. Additional thunderstorm
development is possible mainly in northwest MN this afternoon
through the early evening hours when a few strong to severe storms
may develop. Winds are alight highly variable across the region as
surface low pressure shifts east and northeast. Gusty westerly
winds should eventually prevail behind the low pressure.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...DJR
AVIATION...DJR
Hazardous weather outlook, Jun 14, 1:01 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
101 PM CDT Tue Jun 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
101 PM CDT Tue Jun 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible again this
afternoon and early this evening mainly across northwest MN north
of Highway 2. A few severe thunderstorms may develop with this
activity. If severe thunderstorms develop, threats will include
damaging winds to 70 mph, hail up to 2 inches, and the possibility
of tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds gusting to 45mph in eastern ND are possible Wednesday
afternoon. By the weekend temperatures will rise to 95 and 105
Saturday and Sunday the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Jun 14, 11:37 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       GRAND FORKS             47.92N 97.07W
06/14/2022  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:40 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       SAINT HILAIRE           48.01N 96.21W
06/14/2022  E1.50 INCH       PENNINGTON         MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:42 AM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       KEY WEST                47.93N 96.78W
06/14/2022  E2.00 INCH       POLK               MN   PUBLIC

            PUBLIC REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:47 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1147 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 N DAVIDSON            47.92N 96.86W
06/14/2022  E1.25 INCH       POLK               MN   PUBLIC

            TOTAL FROM OVERNIGHT AND THIS MORNING
            RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 14, 11:51 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
06/14/2022                   GRAND FORKS        ND   PUBLIC

            PHOTOS OF STREET FLOODING IN GRAND FORKS
            FROM THIS MORNING'S STORM. TIME ESTIMATED
            VIA RADAR.

&&
Local storm report, Jun 14, 1:26 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
126 PM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       OBERON                  47.92N 99.21W
06/14/2022  M2.50 INCH       BENSON             ND   PUBLIC

            PUBLIC RELAYED REPORT FROM SOCIAL MEDIA.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:17 AM CDTSpecial Weather StatementFGFRoseau28 min
Jun 14, 7:31 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk59 min
Jun 14, 7:41 AM CDTAreal Flood AdvisoryFGFPolk3 hr
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk, Roseau53 min
Jun 14, 8:19 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau41 min
Jun 14, 8:55 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau50 min
Jun 14, 3:00 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Pennington, Polk, Red Lake45 min
Jun 14, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods63 min
Jun 14, 4:33 PM CDTSevere Thunderstorm WarningFGFRoseau29 min
Jun 14, 5:28 PM CDTSpecial Weather StatementFGFBeltrami32 min
Jun 14, 5:51 PM CDTSpecial Weather StatementFGFBeltrami24 min
Jun 14, 6:16 PM CDTSpecial Weather StatementFGFBeltrami29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.